Alert archive / Wisconsin / Snow Squall Warnings in 2022

Snow Squall Warning 2, NWS La Crosse, WI

February 18, 20225 counties in Wisconsin

NWS La Crosse, WI issued this snow squall warning at Feb 18, 2022, 4:01 PM CST for 5 counties in Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2022, 4:01 PM CST (22:01 UTC)
Expired
Feb 18, 2022, 5:00 PM CST
In force
59 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 30 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS53 KARX 182201
SQWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service La Crosse WI
401 PM CST Fri Feb 18 2022

WIC053-057-063-081-121-182300-
/O.NEW.KARX.SQ.W.0002.220218T2201Z-220218T2300Z/
La Crosse WI-Jackson WI-Juneau WI-Monroe WI-Trempealeau WI-
401 PM CST Fri Feb 18 2022

The National Weather Service in La Crosse has issued a

* Snow Squall Warning for...
  La Crosse County in west central Wisconsin...
  Southern Jackson County in west central Wisconsin...
  Northwestern Juneau County in central Wisconsin...
  Monroe County in west central Wisconsin...
  Southeastern Trempealeau County in west central Wisconsin...

* Until 500 PM CST.

* At 400 PM CST, a dangerous snow squall was located along a line
  extending from 9 miles west of Pittsville to near Dakota, moving
  southeast at 35 mph.

  HAZARD...Poor visibility in heavy snow.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 94 between mile markers 121 and 147.
   Interstate 90/94 near mile marker 46.
   Interstate 90 in Wisconsin between mile markers 1 and 45.

Locations impacted include...
La Crosse, Sparta, Tomah, Onalaska, Holmen, West Salem, Trempealeau, 
Bangor, North Bend, Dakota, Millston, Brice Prairie, Fort Mc Coy, 
French Island, Cataract, Medary, Leon, Portland and Burns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4373 9091 4373 9105 4387 9131 4392 9136
      4394 9136 4400 9144 4442 9032 4425 9032
      4424 8990
TIME...MOT...LOC 2200Z 298DEG 28KT 4447 9032 4396 9138 

$$

04
1 follow-up statement
658 
WWUS53 KARX 182227
SQWARX

Snow Squall Warning
National Weather Service La Crosse WI
427 PM CST Fri Feb 18 2022

WIC121-182235-
/O.CAN.KARX.SQ.W.0002.000000T0000Z-220218T2300Z/
Trempealeau WI-
427 PM CST Fri Feb 18 2022

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN TREMPEALEAU COUNTY IS
CANCELLED...

The snow squall which prompted the warning has moved out of the 
warned area. Therefore, the snow squall warning has been cancelled.

LAT...LON 4373 9091 4373 9105 4387 9131 4392 9136
      4394 9136 4398 9142 4399 9132 4402 9134
      4404 9133 4407 9126 4406 9125 4405 9122
      4409 9119 4408 9115 4411 9115 4442 9032
      4425 9032 4424 8990
TIME...MOT...LOC 2225Z 299DEG 28KT 4439 9011 4385 9123 

$$

WIC053-057-063-081-182300-
/O.CON.KARX.SQ.W.0002.000000T0000Z-220218T2300Z/
La Crosse WI-Jackson WI-Juneau WI-Monroe WI-
427 PM CST Fri Feb 18 2022

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR LA
CROSSE...SOUTHERN JACKSON...NORTHWESTERN JUNEAU AND MONROE
COUNTIES...

At 425 PM CST, a dangerous snow squall was located along a line
extending from near Pittsville to La Crosse, moving southeast at 30
mph.

HAZARD...Poor visibility in heavy snow.

SOURCE...Radar and webcams.

IMPACT...Dangerous life-threatening travel.

This includes the following highways...
 Interstate 94 between mile markers 121 and 147.
 Interstate 90/94 near mile marker 46.
 Interstate 90 in Wisconsin between mile markers 1 and 45.

Locations impacted include...
La Crosse, Sparta, Tomah, West Salem, Bangor, North Bend, Dakota, 
Millston, Brice Prairie, Fort Mc Coy, Cataract, Medary, Leon, 
Portland, Burns and Irving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4373 9091 4373 9105 4387 9131 4392 9136
      4394 9136 4398 9142 4399 9132 4402 9134
      4404 9133 4407 9126 4406 9125 4405 9122
      4409 9119 4408 9115 4411 9115 4442 9032
      4425 9032 4424 8990
TIME...MOT...LOC 2225Z 299DEG 28KT 4439 9011 4385 9123 

$$

04

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this snow squall warning went out at Feb 18, 2:39 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 18, 2:39 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
239 PM CST Fri Feb 18 2022

.DISCUSSION...(This evening through Friday)
Issued at 239 PM CST Fri Feb 18 2022

- Very strong winds late this afternoon and evening with gusts of
  up to 50 mph.

- A band of snow or snow showers moves over the area through late
  this afternoon may lead to brief visibility reductions,
  especially over southeast Minnesota and northeast Iowa.

- A prolonged snow event expected Monday and Tuesday with
  accumulating snow likely across the whole forecast area.

Latest water vapor satellite imagery shows vigorous shortwave trough
over northern Minnesota/southern Ontario Canada. Decent forcing/lift
with the shortwave trough has produced a fast moving band of snow
extending from central Wisconsin into northeast Iowa. Strong
subsidence behind the band of snow as evident of drying per water
satellite imagery. This subsidence is mixing winds down aloft and
combined tightening of pressure gradient over northern/central
Minnesota...wind gusts of 35 to 45 knots are occurring over
central/northwest Minnesota.

The vigorous shortwave trough will track quickly across the Upper
Great Lakes Region this evening/tonight. Snow band associated with
shortwave trough will move quickly across much of the forecast area
late this afternoon/this evening. However...the strongest winds are
associated with the strong subsidence behind the snow band. Expect
the pressure gradient to tighten/strong winds to push into the
forecast area late this afternoon and evening. Snow showers behind
the snow band along with the strong winds could produce brief
reduction in visibilities. Bufkit soundings suggest a brief period
of convective snow showers across the forecast through this evening.
Then...diminish quickly after 03z...as shortwave trough moves east
of forecast area and pressure gradient begins to slacken.

Strong cold air advects in behind the shortwave trough...as 18.12z
GFS/NAM indicate 925mb temperatures falling to minus 19 to minus 21
degrees celsius by 12z Saturday. This cold airmass will be
short lived as west to east zonal flow develops after 18z
Saturday and allows for southwesterly flow near the surface to
advect warmer air into the forecast area Saturday night into
Sunday. 925mb temperatures warm to around zero to plus 5 degrees
celsius by Sunday. High temperatures are expected to be in the
upper 30s to upper 40s.

Next concern is upper level trough digging over the western United
States and develop southwesterly flow aloft. Sunday night into
Monday. Surface low develops over the lee-side of the Rocky
Mountains Monday. With upper level trough digging over the southwest
and surface low developing on the lee-side of the Rockies...surface
warm front slowly tracks south and cooler air filters into the
forecast area. With decent isentropic lift/forcing...precipitation
should spread over the forecast area Monday. Bufkit soundings during
this time frame indicate a loss of ice briefly during the daytime
hours. Light freezing rain/drizzle will be possible...with ice
accumulations less than five hundredths of an inch.

Main forecast concern Monday night through Friday are snow chances
through much of the forecast period. The deterministic 18.12z
GFS/ECMWF/GEM are in decent agreement in continuing to dig upper
level trough over the southwest United States and tracking the upper
level trough slowly into the central United States during the
period. Several impulses embedded in the southwesterly flow aloft
move into the Upper Midwest during the period. Main surface features
associated with the impulses track over the Central Plains
States. The forecast area will be on the northern periphery of
the surface low/features Monday night/Tuesday and allow all the
precipitation to change over to all snow Monday night into
Tuesday. A break in snow chances occur Wednesday...as shortwave
ridge builds over the Central United States. Then...another
impulse moves into the Central Plains States Thursday into Friday
and spreads another round of light snow across much of the
forecast area. Temperatures through the forecast period remain
below normal...as the latest 18.06z NAEFS suggest standard
anomalies of minus 1 to minus 2 over the forecast area. High
temperatures will generally be in the teens to middle 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1110 AM CST Fri Feb 18 2022

A period of snow showers will impact terminals this afternoon in
association with a strong cold front. A period of IFR vsbys is
expected with snow showers, potentially even briefly as low as
1/4 to 1/2 mile. Although snow will be short-lived, blowing snow
could accompany the snow showers, especially at KRST for a short
time. Gusty SW winds will become NW and increase to 20-30G40 kts
through the evening before slowly diminishing. MVFR ceilings are
also for a time before conditions trend to VFR this evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until midnight CST tonight for WIZ017-029-032>034-
     041>044-053>055-061.

MN...Winter Weather Advisory until 10 PM CST this evening for MNZ086-
     087-094-095.

     Wind Advisory until midnight CST tonight for MNZ079-088-096.

IA...Winter Weather Advisory until 10 PM CST this evening for
     IAZ008>010-018-019-029.

     Wind Advisory until midnight CST tonight for IAZ011-030.

&&

DISCUSSION...DTJ
AVIATION...JM
Hazardous weather outlook, Feb 18, 3:18 AM CST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
318 AM CST Fri Feb 18 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
318 AM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong west to northwest winds of 20 to 30 mph with gusts to 50
mph are expected this afternoon and evening. This could make
travel difficult for high profile vehicles and blow around
unsecured objects.

A narrow band of light to moderate snow also moves through from
northwest to southeast during the afternoon. The combination of
strong winds and falling snow may lead to brief visibility
reductions, especially across southeast Minnesota and northeast
Iowa where visibilities in snow squalls may fall below a quarter
of a mile for a very short time.

Much colder air arrives in the wake of this system and could lead
to a flash freeze on any roads that are wet from melting snow.

Wind chills tonight may fall as low as 20 to 25 below zero,
especially across southeast Minnesota and central Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional accumulating snow is possible on Monday and Tuesday,
though details on timing and amounts remain unclear at this time.

.SPOTTER INFORMATION STATEMENT...

Any impacts from the falling snow and winds would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:54 AM CSTWind AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more24 hr
Feb 18, 2:55 AM CSTWinter Weather AdvisoryARXAdams, Clark, Jackson, Juneau, Monroe, Taylor24 hr
Feb 18, 3:34 PM CSTSnow Squall WarningARXClark, Jackson, Monroe, Trempealeau26 min
Feb 18, 4:57 PM CSTSnow Squall WarningARXAdams, Juneau, Monroe, Vernon63 min

Nearby

Snow Squall Warnings in Wisconsin, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.